A granulomatous response to tribal medicine as a feature of the immune reconstitution syndrome

    loading  Checking for direct PDF access through Ovid

Abstract

Summary

Immune reconstitution is a well recognized phenomenon associated with the use of highly active antiretroviral therapy (HAART) for HIV infection. After the administration of HAART there is a rise in CD4 T-cell count in the circulation brought about by cessation of HIV replication. This allows the body to respond to antigens that it previously ignored. This manifests itself most commonly as an overt illness to previously ignored pre-existing infections such as Mycobacterium tuberculosis, herpes simplex virus, varicella zoster virus, hepatitis B and C viruses, cytomegalovirus, cryptococcal infection, human papilloma virus and molluscum contagiosum. There are further reports of reactions to sarcoid and tattoo pigment and one previous case reported of a granulomatous reaction to a foreign body. We report another case of a foreign body granuloma reaction, to tribal medicine implanted in tribal marks made in childhood in a Zimbabwean woman. This reaction is part of the immune reconstitution syndrome.

Related Topics

    loading  Loading Related Articles